I learned how steroids can worsen diabetes through my personal experience.
I have type two diabetes and despite knowing this, my doctor gave me a cortisone shot for inflammation. I have a lumbar herniated disc that gives me unbearable lower back pain from time to time. My doctor said that this shot would relieve the pain.
Soon after getting the shot, I started getting abnormally high blood sugar readings. I was taking more medication and still my blood sugar would not go down. Thank God that I don't have type one diabetes or have extremely high blood sugar readings. If I had a more serious form of diabetes, that cortisone shot could have caused very serious complications. I could have even gone into a coma!
It took two weeks for my blood sugar to go back to normal after that one single shot of steroids. Of course, I never went to that doctor again. I can't believe how irresponsible some doctors can be.
If anyone who's reading this has diabetes (or diabetic family members), please be careful about taking steroids. It's best to avoid them unless it's absolutely necessary. And make sure to keep a close eye on your blood sugar during this time.